Texas, 2022Flood in Texas, August 31, 2022
August 31, 2022 · NWS SJT · 1 event in 1 county or zone
Localized flooding was reported in Abilene.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized flooding was reported in Abilene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 1:19 PM CST, 21 minutes earlier.
Area forecast discussion, Aug 31, 1:19 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
219 PM CDT Wed Aug 31 2022
...New SHORT TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 219 PM CDT Wed Aug 31 2022
An unsettled pattern continues as three features persist across
the southern Plains. The first an upper-level low over far west
Texas which brought moisture and upper-level support to the area.
The second is a much weaker upper-low over the Texas coast, which
helped to generate storms this afternoon that moved in from the
east. Lastly, a stationary boundary continues to remain in place
across northwest Texas. This evening, showers and storms should
wane across our southern counties as the upper low pushes westward
into northern Mexico and should have much less impact on our
weather. Overnight, skies will remain mostly cloudy, if not
overcast, with lows in the low 70s. Some showers and thunderstorms
are possible overnight, but these should have far less coverage
than what has occurred today. Tomorrow, an upper- level trough
will dip into central Texas from the central Plains. Skies will
remain mostly cloudy for much of the day, which should hold
temperatures in the low to mid 80s. However, some breaks in the
clouds should provide just enough instability for more showers and
thunderstorms to develop. The best coverage will be mainly across
the Big Country as moisture interacts with the weak frontal
boundary, and our southwest counties, where remnants of the upper
low will help initiate storms. The main concern with this
activity will again be localized flooding issues due to heavy
rainfall. As a result, the entire area is under a Marginal Risk
for Excessive Rainfall, with parts of the area remaining under a
Slight Risk.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 203 PM CDT Wed Aug 31 2022
Looks like an unsettled pattern with the main hazard localized flooding
through early this weekend. The combination a slow moving upper level trough
(providing lift)in light west-northwest flow aloft, an influx of
tropical moisture from the southeast(PW values 1.5 to 2 inches)
across our area and weak/moderate instability will result in scattered
to numerous showers and thunderstorms across much of our area Friday
and Saturday. Looks like the main hazard will be heavy rainfall and
localized flooding. The latest 7 Day WPC/ QPF forecast indicates that
1.5 to 3 inches of rainfall is possible east of an Sweetwater to
San Angelo to Sonora line. Looks like the coverage of afternoon
and evening showers and thunderstorms will be mainly isolated to
scattered Sunday through Tuesday as surface heating along with
some tropical moisture will be the main ingredients. Temperatures
will stay be below seasonable values through the long term with
highs in the 80s to around 90.
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Wed Aug 31 2022
A mix of MVFR and VFR ceilings are expected this afternoon, with
scattered showers and thunderstorms in the area. Activity should
subside overnight, with some IFR ceilings possible tomorrow
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 71 82 70 87 / 50 60 40 50
San Angelo 71 83 71 88 / 40 60 50 60
Junction 71 86 71 88 / 40 50 50 60
Brownwood 71 86 71 87 / 40 60 50 70
Sweetwater 70 82 70 88 / 40 60 30 40
Ozona 70 83 70 86 / 50 60 50 50
Brady 71 85 71 85 / 30 60 50 70
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Crockett.
&&
SHORT TERM...SK
LONG TERM....21
AVIATION...SK
Hazardous weather outlook, Aug 31, 1:38 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
238 PM CDT Wed Aug 31 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
238 PM CDT Wed Aug 31 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will continue this evening and
tonight. The main hazards will be lightning and locally heavy
rainfall, which may result in flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers and thunderstorms are possible Thursday and
Friday. Isolated to scattered showers and thunderstorms are
possible this weekend into the start of next week. The main
hazards will be lightning and locally heavy rainfall, which may
result in flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flood, Taylor
- When
- August 31, 1:40 PM CST
- Where
- Taylor County, 1.32 mi WNW of Abilene
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -99.749
Multiple vehicles reported stranded and rescue crews dispatched between 240 PM and 4 PM due to flooding caused by thunderstorms producing heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in California, August 31, 202225 events
- Flash Flooding in Texas, August 31, 2022$600 · 6 events
- Damaging Wind and Lightning Strike in Florida, August 31, 2022$4,000 · 50 kt wind · 5 events
- Damaging Winds in Kansas, August 31, 202260 kt wind · 4 events
- Flash Flooding in Texas, August 31, 20223 events
- Flash Flooding and Damaging Wind in Georgia, August 31, 202250 kt wind · 3 events
- Flash Flooding in Texas, August 31, 20222 events
- Hail and Damaging Wind in Nebraska, August 31, 20221 in hail · 2 events
- Flash Flooding in New Mexico, August 31, 2022$1,000 · 2 events
- Flood and Damaging Wind in Florida, August 31, 202250 kt wind · 2 events
- Heat in Washington, August 31, 20221 event
- Wildfire in Kansas, August 31, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053026.